Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A brief remark on van der Waerden spaces

Author: Albin L. Jones
Journal: Proc. Amer. Math. Soc. 132 (2004), 2457-2460
MSC (2000): Primary 03E50, 05C55, 54F65, 11P99
Published electronically: March 24, 2004
MathSciNet review: 2052425
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We demonstrate that Martin's axiom for $\sigma$-centered notions of forcing implies the existence of a van der Waerden space that is not a Hindman space. Our proof is an adaptation of the one given by M. Kojman and S. Shelah that such a space exists if one assumes the continuum hypothesis to be true.

References [Enhancements On Off] (What's this?)

  • 1. Murray G. Bell, On the combinatorial principle ${P}(\mathfrak{c})$, Fund. Math. 114 (1981), no. 2, 149-157. MR 83e:03077
  • 2. H. Furstenberg and B. Weiss, Topological dynamics and combinatorial number theory, J. Analyse Math. 34 (1978), 61-85 (1979). MR 80g:05009
  • 3. Neil Hindman, Finite sums from sequences within cells of a partition of ${N}$, J. Combinatorial Theory Ser. A 17 (1974), 1-11. MR 50:2067
  • 4. T. Jech, Set theory, Pure and Applied Mathematics, Academic Press [Harcourt Brace Jovanovich Publishers], New York, 1978. MR 80a:03062
  • 5. M. Kojman, Hindman spaces, Proc. Amer. Math. Soc. 130 (2002), no. 6, 1597-1602. MR 2003c:54068
  • 6. M. Kojman and S. Shelah, Van der Waerden spaces and Hindman spaces are not the same, Proc. Amer. Math. Soc. 131 (2003), no. 5, 1619-1622. MR 2004c:54003
  • 7. Menachem Kojman, Van der Waerden spaces, Proc. Amer. Math. Soc. 130 (2002), no. 3, 631-635 (electronic). MR 2002i:54018
  • 8. K. Kunen, Set theory: An introduction to independence proofs, reprint of the 1980 original, North-Holland Publishing Co., Amsterdam, 1983. MR 85e:03003
  • 9. B. L. van der Waerden, Beweis eine Baudetschen Vermutung, Nieuw Arch. Wisk. 15 (1927), 212-216.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 03E50, 05C55, 54F65, 11P99

Retrieve articles in all journals with MSC (2000): 03E50, 05C55, 54F65, 11P99

Additional Information

Albin L. Jones
Affiliation: Department of Mathematics, University of Kansas, Lawrence, Kansas 66045-2142

Keywords: General topology, continuum hypothesis, Martin's axiom, van der Waerden space, Hindman space, arithmetic sequence, convergent sequence
Received by editor(s): March 13, 2003
Received by editor(s) in revised form: April 30, 2003
Published electronically: March 24, 2004
Additional Notes: We would like to thank both the University of Kansas for its support of this research and the anonymous referee for his helpful comments and suggestions.
Communicated by: Alan Dow
Article copyright: © Copyright 2004 Albin L. Jones

American Mathematical Society